Many drugs have the potential to interact negatively with opioid medications, and a Mayo Clinic expert says patients should review all of their medicines with their health care provider to reduce the risks of such interactions.

“There are drug interactions, for instance, that can affect whether or not it’s safe for a person to take opioid medications,” said Dr. Carrie Krieger, a clinical pharmacist at Mayo Clinic. “Sometimes your doctor may need to adjust your medications, or adjust the doses of your medications if there are interactions that can be significant in terms of increasing your risk for side effects with the opioid.”

In the midst of what most experts are calling an opioid epidemic, Krieger said the strong painkillers aren’t recommended for more than a brief period of time. “Ideally they’re meant for short-term use, not to treat chronic pain, and oftentimes that’s maybe for a few days after a surgery or a planned intervention,” said Dr. Krieger. “Along with that, sometimes your health care provider prescribes an opioid medication that, over a period of time, you should reduce the amount. So you might start out using it a couple times a day for a day or two and then decrease to once a day or gradually move to taking a different medication like acetaminophen or Tylenol.”

“Opioids can cause drowsiness, but other medications cause drowsiness as well, for instance, zolpidem, which is a sleep aid known as Ambien,” said Dr. Krieger. “So if we take two medications that each can cause drowsiness, taking them together can cause additive drowsiness, making it much more significant and greatly increasing our risk for more severe side effects such as respiratory depression or reduced breathing.”

Dr. Krieger emphasized that alcohol is a drug. So when it comes to drug interactions, drinking alcohol, while taking opioids, also can contribute to the reduced or slowed breathing that becomes dangerous.

Krieger says a 911 call should be made if anyone is showing symptoms of overdose or drug interaction issues. “A person might have constricted pupils so they’re very small pinholes and they don’t respond to light — usually your pupils open up — but they don’t respond to that,” said Dr. Krieger. “A person could have slowed breathing or, in more severe cases, they could lose consciousness, and you might not be able to wake them from that. Sometimes people’s lips or their fingernails will turn bluish. And so those are all signs or symptoms that we have a medical emergency, and we need to call 911.”